Can risperidone, paliperidone (Invega) or first generation antipsychotic medications cause elevated or high prolactin levels, and related side effects such as sexual dysfunction, gynecomastia or galactorrhea?

Many antipsychotic medications can cause elevations in prolactin (hyperprolactinemia). Risperidone, paliperidone (Invega) and first generation antipsychotic medications can produce particularly large elevations in prolactin, sometimes resulting in secondary side effects. Clinicians can order serum prolactin levels to determine the extent to which prolactin is elevated. Elevated prolactin has been described as above the upper laboratory limit up to 118 ng/ml (2500 mIU/L), and highly elevated as above those levels. In managing hyperprolactinemia, a first step is to exclude other causes of hyperprolactinemia, while monitoring the occurrence of side effects. There are multiple potential side effects. In women, these include irregular menstrual periods or amenorrhea, vaginal dryness, galactorrhea, and hirsutism. In men, these include erectile dysfunction, decreased body and facial hair, and gynecomastia. In both sexes, these include loss of interest in sexual activity, infertility, and possibly decreased bone mineral density and mood symptoms. These can be a substantial issue for patients. They should lead to a risk-benefit discussion between patients and clinicians. Switching to an antipsychotic medication with lower liability to increase prolactin is often the first choice. Some clinicians have added aripiprazole in an effort to reduce hyperprolactinemia, or tried to address side effects by adding medications to address individual side effects, such as medications for erectile dysfunction.

  • Was this Helpful ?
  • YesNo

Join our #MissionForBetter now

Sign up for our newsletter. We’ll let you know about new resources, education, and more.

Saved Posts

X